Alert archive / Montana / Winter Storm Warnings in 2008
Winter Storm Warning 6, NWS Great Falls, MT
NWS Great Falls, MT issued this winter storm warning at Feb 5, 2008, 4:37 AM MST. It took effect at Feb 5, 2008, 9:34 AM MST. It was in force for 5 days. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 5, 2008, 4:37 AM MST (11:37 UTC)
- In effect from
- Feb 5, 2008, 9:34 AM MST
- Expired
- Feb 10, 2008, 2:24 PM MST
- In force
- 5 days
- Issued by
- NWS Great Falls, MT
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Feb 5, 3:43 AM MST, 54 minutes earlier.
Area forecast discussion, Feb 5, 3:43 AM MST, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 343 AM MST TUE FEB 5 2008 .DISCUSSION... ACTIVE WEATHER PATTERN IS IN STORE FOR THE REGION THROUGH MUCH OF THIS WEEK...AS A PROGRESSIVE AND MOIST NORTHWESTERLY FLOW PATTERN ALOFT AFFECTS THE REGION. EARLY THIS MORNING...A RIDGE OF HIGH PRESSURE WAS BUILDING INTO THE REGION...AS A SURFACE TROUGH WAS FORMING OVER EASTERN MONTANA. AS A RESULT WARMER TEMPERATURES WILL OCCUR TODAY...ALONG WITH SOUTHWEST DOWNSLOPE WINDS. ANY PRECIP WILL BE RESTRICTED TO THE ROCKY MOUNTAIN FRONT...AND WILL NOT AMOUNT TO MUCH WITH OVERALL SYNOPTIC SUBSIDENCE. ATTENTION THEN TURNS TO A VIGOROUS SHORTWAVE TROUGH CURRENTLY DEVELOPING OVER THE PACIFIC. THIS TROUGH WILL BE EJECTED INTO THE WESTERN CONUS TODAY...WITH A 100 KT 500 MB JET MOVING ONSHORE. A PIECE OF ENERGY WILL SPLIT OFF THIS JET...BRINGING HIGH WINDS TO THE ROCKY MOUNTAIN FRONT THIS AFTERNOON. THE MAIN JET WILL DIVE SOUTHEASTWARD ACROSS THE WESTERN CONUS BY THIS AFTERNOON...PROMOTING SNOW SHOWERS TO THE ROCKY MOUNTAIN FRONT AND THE SOUTHWEST MOUNTAINS OF MONTANA. FOR THE ROCKY MOUNTAIN FRONT...SNOW IS EXPECTED TO DEVELOP BY THIS AFTERNOON...WITH A STEADY SNOW OCCURRING THERE FOR PRACTICALLY THE REST OF THE WEEK. WIND GUSTS OVER 65 MPH WILL BE LIKELY FROM THIS AFTERNOON THROUGH AT LEAST WEDNESDAY...WITH MODELS SHOWING 700 MB WIND SPEEDS OVER 60 KTS...ALONG WITH A MOUNTAINTOP INVERSION IN THE AFTERNOON. A WINTER STORM WARNING GOES INTO EFFECT FOR THE ROCKY MOUNTAIN FRONT AT 200 PM MST THIS AFTERNOON...AND IS CURRENTLY SET TO EXPIRE AT 1100 AM MST WEDNESDAY. OVER THE SOUTHWEST MOUNTAINS OF MONTANA...THERE IS INCREASING CONCERN FOR A PERIOD OF HEAVY SNOW AND STRONG WINDS TONIGHT THROUGH WEDNESDAY MORNING AT ELEVATIONS ABOVE 6000 FEET IN SOUTHERN BEAVERHEAD...MADISON...AND GALLATIN COUNTIES...WHERE A WINTER STORM WARNING IS IN EFFECT FROM 800 PM MST THIS EVENING UNTIL 100 PM MST WEDNESDAY. FOR THE REMAINDER OF THOSE COUNTIES...A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FOR THE SAME TIME PERIOD. THE AFOREMENTIONED SOUTHERN JET WILL PROVIDE THE SOUTHWEST MOUNTAINS WITH A PERIOD OF STRONG LOW/MID LEVEL ASCENT IN A NEARLY SATURATED LAYER FROM THE SURFACE TO NEAR 500 MB FOR GOOD SNOW GROWTH. MID AND UPPER LEVEL DIFFLUENCE IS NOTED WITH THIS TROUGH AS IT DEVELOPS ONSHORE LATE TONIGHT AND WEDNESDAY MORNING...AND ISENTROPIC LIFT ON THE 305K SURFACE IS NOTED OVER SOUTHWEST MONTANA AFTER 10Z WEDNESDAY. LOCATIONS IN THE WARNING COULD PICK UP A QUICK 6 TO 10 INCHES OF SNOW FROM TONIGHT THROUGH WEDNESDAY MORNING...WITH VALLEY LOCATIONS RECEIVING UNDER 3 INCHES. SNOW SHOWERS MAY EVEN BECOME CONVECTIVE IN NATURE OVER SOUTHWEST MONTANA BY WEDNESDAY MORNING AS MAIN AXIS TROUGH TRANSLATES EASTWARD OVER THE REGION. STRONG WINDS WILL LEAD TO BLOWING AND DRIFTING SNOW. FOR THE REMAINDER OF THE WEEK...A TRAIN OF WAVES IN MOIST NORTHWESTERLY FLOW ALOFT WILL SET UP...BRINING MORE SNOW AND STRONG WINDS TO THE SOUTHWEST MOUNTAINS AND ROCKY MOUNTAIN FRONT...WITH MORE WINTER STORM WARNINGS POSSIBLE AT THOSE LOCATIONS LATER THIS WEEK. ACROSS THE PLAINS OF MONTANA...BREEZY SOUTHWEST DOWNSLOPE SURFACE WINDS IN ASSOCIATION WITH LEE TROUGHING OVER EASTERN MONTANA WILL KEEP PRECIP CHANCES MINIMAL. WITH MOIST NORTHWEST FLOW ALOFT...SKIES WILL BE MOSTLY CLOUDY FOR THE MOST PART...WITH TEMPERATURES CONTINUING TO WARM THROUGH THURSDAY. COHEN THURSDAY NIGHT THROUGH SUNDAY NIGHT...THE PERIOD STARTS OUT WITH A RATHER MOIST AND UNSTABLE NORTHWEST FLOW ALOFT RESULTING IN MAINLY MOUNTAIN SNOWS. THURSDAY TEMPERATURES WILL BE QUITE MILD GIVEN THE WESTERLY SURFACE GRADIENT. FRIDAY WILL BE THE DAY OF CHANGE AS BUILDING SURFACE HIGH PRESSURE OVER SOUTHERN CANADA BEGINS TO MOVE ACROSS THE BORDER. THE ASSOCIATED SURFACE COLD FRONT WILL MOVE ACROSS THE AREA FRIDAY AFTERNOON/EARLY EVENING. AREAS OF LIGHT SNOW WILL ACCOMPANY THE FRONTAL PASSAGE. SURFACE HIGH PRESSURE WILL BE FIRMLY ENTRENCHED OVER EASTERN MONTANA ON SATURDAY. JUST HOW FAR SOUTHWEST THE FRONTAL BOUNDARY GETS IS UNCERTAIN AT THIS TIME. MODELS INDICATE IT WILL BECOME VERY SHALLOW AND STALL NEAR GREAT FALLS. THE FRONTAL BOUNDARY WILL BEGIN TO PUSH BACK TO THE NORTHEAST ON SUNDAY AS WARM ADVECTION TAKES HOLD. SCATTERED SNOW WILL BE POSSIBLE OVER MOST AREAS (THE EXCEPTION BEING SOUTHWEST MONTANA) DURING THE PERIOD AS THE FRONTAL BOUNDARY WANDERS ACROSS THE AREA. TEMPERATURES WILL BE NEAR SEASONAL AVERAGES FRIDAY AND SUNDAY BUT BELOW SEASONAL AVERAGES ON SATURDAY. MONDAY AND TUESDAY...LATEST EXTENDED MODELS DEPICT RIDGING AHEAD OF A DEEP TROUGH MOVING INTO THE PACIFIC NORTHWEST. THE RIDGE WILL HAVE DISTURBANCES FLOWING THROUGH DURING THE PERIOD. A CHANCE FOR SCATTERED SNOW SHOWERS FOR THE MOUNTAINS AND A SLIGHT CHANCE ON THE PLAINS. TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD. SAUCIER && .AVIATION... AN UPPER LEVEL RIDGE CONTINUES TO BUILD OVER WESTERN PORTIONS OF THE FORECAST AREA TONIGHT THROUGH TUESDAY. NORTHWEST FLOW ALOFT WILL BRING SCATTERED TO BROKEN MID AND HIGH LEVEL CLOUDS FOR VFR CONDITIONS AT TAF LOCATIONS. ISOLATED TO SCATTERED SNOW SHOWERS WILL AFFECT MOUNTAINS NEAR THE CONTINENTAL DIVIDE FOR AREAS MOUNTAIN OBSCURATIONS THROUGH THE PERIOD. SURFACE LOW PRESSURE IN ALBERTA WILL CONTINUE TO DEEPEN FOR INCREASINGLY GUSTY SOUTHWEST WINDS OVER NORTH CENTRAL MONTANA...ESPECIALLY TUESDAY AFTERNOON. MPJ && .PRELIMINARY POINT TEMPS/POPS... GTF 34 24 33 21 / 0 10 10 10 CTB 34 19 30 17 / 0 20 0 10 HLN 31 19 28 17 / 10 50 50 20 BZN 27 17 28 15 / 20 60 60 20 WEY 15 8 18 6 / 30 90 80 50 DLN 28 13 26 13 / 20 80 70 20 HVR 30 17 31 15 / 0 10 10 10 LWT 31 20 32 16 / 0 10 20 0 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 11 AM MST WEDNESDAY FOR THE ROCKY MOUNTAIN FRONT. SNOW AND BLOWING SNOW ADVISORY FROM 8 PM THIS EVENING TO 1 PM MST WEDNESDAY FOR FOR ELEVATIONS BELOW 6000 FEET AND ALL OF NORTHERN BEAVERHEAD...MADISON...AND GALLATIN COUNTIES. WINTER STORM WARNING FROM 8 PM THIS EVENING TO 1 PM MST WEDNESDAY FOR ELEVATIONS ABOVE 6000 FEET IN THE SOUTHERN PORTIONS OF BEAVERHEAD...MADISON...AND GALLATIN COUNTIES. && SHORT TERM...COHEN LONG TERM...EMANUEL/SAUCIER AVIATION...MPJ WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Feb 4, 2:14 PM MST, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 214 PM MST MON FEB 4 2008 MTZ009-048-051200- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 214 PM MST MON FEB 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WINTER STORM WATCH REMAINS IN EFFECT FOR THE ROCKY MOUNTAIN FRONT FOR TUESDAY EVENING THROUGH WEDNESDAY MORNING. ANOTHER PERIOD OF STRONG WINDS AND ACCUMULATING SNOWFALLS ARE EXPECTED OVER THE ROCKY MOUNTAIN FRONT FROM THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-055-051200- BEAVERHEAD-MADISON-GALLATIN- 214 PM MST MON FEB 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PERIODS OF ACCUMULATING SNOWS AND WINDY CONDITIONS COULD AFFECT PORTIONS OF SOUTHWEST MONTANA TUESDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ010>014-044>047-049>054-051200- EASTERN GLACIER-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER- 214 PM MST MON FEB 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG WINDS ARE POSSIBLE OVER PORTIONS OF NORTH CENTRAL AND SOUTHWEST MONTANA FROM THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 4:37 AM MST | Snow and Blowing Snow Advisory | TFX | 29 hr | |
| Feb 5, 2:13 PM MST | Winter Storm Watch | TFX | 15 hr |
Nearby
Winter Storm Warnings in Montana, 2008Every winter storm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.